Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 162, NWS Springfield, MO

July 4, 19985 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 4, 1998, 11:22 AM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1998, 11:22 AM CDT (16:22 UTC)
Expired
Jul 4, 1998, 5:25 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Camden County, MO, Maries County, MO, Miller County, MO, Morgan County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 130 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 041622
FFWSGF
MOC029-125-131-141-161-169-042225-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 AM CDT SAT JUL 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI
  PULASKI COUNTY IN CENTRAL MISSOURI

* UNTIL 525 PM CDT

* AT 1110 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM IN A LINE FROM STOVER TO CAMDENTON TO ROLLA.  THIS
  STORM WAS MOVING SOUTHEAST AT 20 MPH.

* VERY HEAVY RAINFALL HAS BEEN MOVING SOUTHEAST WITH A SERIES OF
  THUNDERSTORMS. RADAR ESTIMATES OF UP TO 2.6 INCHES IN THE STOVER TO
  BARNETT AREA OF MORGAN COUNTY. ALSO AN OBSERVER IN TUSCUMBIA
  REPORTED ONE AND A HALF INCHES IN JUST OVER ONE HOUR. WITH MORE
  STORMS MOVING THROUGH THE AREA EXPECT 2 TO 3 INCHES OF ADDITIONAL
  ACCUMULATION ACROSS THE WARNED AREA. THIS WILL FLOOD CREEKS AND LOW
  WATER BRIDGES INCLUDING...
  MARIES CREEK ONE MILE WEST OF ROUTE V IN MARIES COUNTY
  HIGHWAY BB ONE MILE EAST OF ROUTE 135 IN MORGAN COUNTY
  HIGHWAY JJ TWO MILES WEST OF ROUTE D IN MORGAN COUNTY

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

DUSTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:10 AM CDT, 9 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 2:10 AM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 AM CDT SAT JUL 4 1998

05Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY ACROSS N MO.  DWPNTS IN THE
MID TO UPPER 70S AROUND THE FRONT AND SURROUNDING RADARS SHOWING
PLENTY OF ACTIVITY TO THE N AND E OF CWA.  STORM MOVEMENT IS ESE ON
KEAX RADAR AND MORE SE ON KLSX AND WOULDNT EXPECT ANY STORMS TO PUSH
INTO CWA ATTM.

EVENING SOUNDINGS SHOW IMPRESSIVE CAPES ABOVE 5000 J/KG AND PW VALUES
OF 1.75 WITH A SLOW STORM MOTION.  FCST SOUNDINGS SHOW SIMILAR
CONDITIONS THIS AFTERNOON AND WITH HIGH FREEZING LEVEL MAIN THREAT
WITH ANY STORMS WILL CONTINUE TO BE HEAVY RAIN.

MAIN FOCUS WILL BE WITH POSITION OF FRONTAL BOUNDARY DURING THE PD
AND HOW WELL DEFINED IT WILL BE ACROSS MO.  NGM SEEMED TO INITIALIZE
THE BEST AND WILL USE FOR GUIDANCE.

UPR LVL RIDGE LOOKS TO BE THE DOMINANT FEATURE OFF THE SFC AND SHOULD
REMAIN IN PLACE THRU THE PD.  MOST OF THE ENERGY LOOKS TO BE N AND E
OF THE CWA OVER THE TOP OF THE RIDGE.  WV IMAGERY SHOWS TROPICAL WAVE
HAS PUSHED INLAND INTO TX.  NGM TAKES SHRTWV ENERGY FROM THIS WAVE N
IN TX THEN NE INTO AR WITH RIDGE PRETTY MUCH DIMINISHING IT DURING
THE LATER PDS.

THUS MAIN TSRA ACTIVITY WILL BE AIDED BY INSTABILITY AND CONVERGENCE
ALONG FRONT.  SCT TSRA DID OCCUR ACROSS S MO TDA WITH CAPES OVER 5000
J/KG AND WILL KEEP THE 30 POPS IN THIS AFTERNOON ACROSS THE S.
HIGHER POPS WILL OCCUR ALONG THE FRONT WHICH SHOULD GRADUALLY PUSH
S-SE INTO CWA LATER TDA.  SFC HIGH LOOKS TO PUSH MAIN PTN OF FRONT
INTO THE OHIO VLY BY LATE IN THE PD WHILE FURTHER W ACROSS MO...FRONT
LOOKS ILL DEFINED WITH SCHIZOPHRENIC LOW LEVEL WIND PATTERN. THE
BOTTOM LINE IS THAT LOW POPS WILL BE KEPT IN THE FCST THRU THE PD.

MOS NUMBERS IN GENERAL AGREEMENT WITH ETA 2M NOT TOO BAD EITHER.
HAVE GONE WITH A MIX OF ALL 3 FOR THE CCF NUMBERS.

RECOMMENDATIONS FOR TDA (FOR COORDINATION ONLY)

SGF/UNO...PARTLY CLOUDY WARM AND HUMID WITH A 30 PERCENT CHANCE OF
AFTERNOON THUNDERSTORMS.  HIGH AROUND 90.  SOUTHWEST TO WEST WIND 5
TO 10 MPH.
JLN...PARTLY CLOUDY WARM AND HUMID WITH A 30 PERCENT CHANCE OF
AFTERNOON THUNDERSTORMS.  HIGH 90 TO 95.  SOUTHWEST TO WEST WIND 5 TO
10 MPH.
VIH/AIZ...PARTLY CLOUDY WARM AND HUMID WITH A 40 PERCENT CHANCE OF
THUNDERSTORMS.  HIGH IN THE MID 80S.  VARIABLE WIND 5 TO 10 MPH.

CCF
SGF BE 091/071 088/071 093 05333
JLN BE 093/073 090/073 095 05333

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:22 AM CDTFlash Flood WarningSGFPhelps6 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.